Estimation of multivariate critical layers: Applications to rainfall data
Journal de la société française de statistique, Volume 156 (2015) no. 1, pp. 11-50.

Calculating return periods and critical layers (i.e. multivariate quantile curves) in a multivariate environment is a difficult problem. A possible consistent theoretical framework for the calculation of the return period, in a multi-dimensional environment, is essentially based on the notion of copula and level sets of the multivariate probability distribution. In this paper we propose a fast and parametric methodology to estimate the multivariate critical layers of a distribution and its associated return periods. The model is based on transformations of the marginal distributions and transformations of the dependence structure within the class of Archimedean copulas. The model has a tunable number of parameters, and we show that it is possible to get a competitive estimation without any global optimum research. We also get parametric expressions for the critical layers and return periods. The methodology is illustrated on rainfall 5-dimensional real data. On this real data-set we obtain a good quality of estimation and we compare the obtained results with some classical parametric competitors. Finally we provide a simulation study.

Dans un environnement multivarié, le calcul de zones critiques et de périodes de retour associées est un problème difficile. Un cadre théorique possible pour le calcul de ces périodes de retour est essentiellement basé sur la notion de Copule et sur les ensembles de niveau d’une distribution de probabilité multivariée. Dans ce travail, nous proposons une méthodologie rapide et paramétrique pour estimer les zones critiques de distributions multivariées et leurs périodes de retour associées. Le modèle est basé sur des transformations des distributions marginales et sur des transformations de la structure de dépendance au sein de la classe des copules Archimédiennes. La méthodologie est illustrée sur des données réelles de précipitation. Sur ce jeu de données, nous développons également un modèle imbriqué transformé.

Keywords: Multivariate probability transformations, level sets, estimation copulas, hyperbolic conversion functions, risk assessment, multivariate return periods
@article{JSFS_2015__156_1_11_0,
     author = {Di Bernardino, Elena and Rulli\`ere, Didier},
     title = {Estimation of multivariate critical layers: {Applications} to rainfall data},
     journal = {Journal de la soci\'et\'e fran\c{c}aise de statistique},
     pages = {11--50},
     publisher = {Soci\'et\'e fran\c{c}aise de statistique},
     volume = {156},
     number = {1},
     year = {2015},
     zbl = {1316.62168},
     mrnumber = {3338239},
     language = {en},
     url = {http://www.numdam.org/item/JSFS_2015__156_1_11_0/}
}
TY  - JOUR
AU  - Di Bernardino, Elena
AU  - Rullière, Didier
TI  - Estimation of multivariate critical layers: Applications to rainfall data
JO  - Journal de la société française de statistique
PY  - 2015
DA  - 2015///
SP  - 11
EP  - 50
VL  - 156
IS  - 1
PB  - Société française de statistique
UR  - http://www.numdam.org/item/JSFS_2015__156_1_11_0/
UR  - https://zbmath.org/?q=an%3A1316.62168
UR  - https://www.ams.org/mathscinet-getitem?mr=3338239
LA  - en
ID  - JSFS_2015__156_1_11_0
ER  - 
%0 Journal Article
%A Di Bernardino, Elena
%A Rullière, Didier
%T Estimation of multivariate critical layers: Applications to rainfall data
%J Journal de la société française de statistique
%D 2015
%P 11-50
%V 156
%N 1
%I Société française de statistique
%G en
%F JSFS_2015__156_1_11_0
Di Bernardino, Elena; Rullière, Didier. Estimation of multivariate critical layers: Applications to rainfall data. Journal de la société française de statistique, Volume 156 (2015) no. 1, pp. 11-50. http://www.numdam.org/item/JSFS_2015__156_1_11_0/

[1] Belzunce, F.; Castaño, A.; Olvera-Cervantes, A.; Suárez-Llorens, A. Quantile curves and dependence structure for bivariate distributions, Computational Statistics & Data Analysis, Volume 51 (2007) no. 10, pp. 5112-5129 | DOI | MR | Zbl

[2] Barbe, Philippe; Genest, Christian; Ghoudi, Kilani; Rémillard, Bruno On Kendall’s process, Journal of Multivariate Analysis, Volume 58 (1996) no. 2, pp. 197-229 | MR | Zbl

[3] Bienvenüe, A.; Rullière, D. Iterative adjustment of survival functions by composed probability distortions, The Geneva Risk and Insurance Review, Volume 37 (2011) no. 2, pp. 156-179

[4] Bienvenüe, A.; Rullière, D. On hyperbolic iterated distortions for the adjustment of survival functions, Mathematical and Statistical Methods for Actuarial Sciences and Finance (Perna, C.; Sibillo, M., eds.), Springer Milan, 2012, pp. 35-42 | DOI | MR | Zbl

[5] Brechmann, Eike Christian Hierarchical Kendall copulas: Properties and inference, Canadian Journal of Statistics, Volume 42 (2014) no. 1, pp. 78-108 | DOI | MR | Zbl

[6] Chen, Song Xi; Huang, Tzee-Ming Nonparametric estimation of copula functions for dependence modelling, Canadian Journal of Statistics, Volume 35 (2007) no. 2, pp. 265-282 | MR | Zbl

[7] Chiu, S. T. A comparative review of bandwidth selection for kernel density estimation, Statistica Sinica, Volume 6 (1996) no. 1, pp. 129-145 | MR | Zbl

[8] Chebana, F.; Ouarda, T. B. M. J. Index flood-based multivariate regional frequency analysis, Water Resources Research, Volume 45 (2009) | DOI

[9] Chebana, F.; Ouarda, T.B.M.J. Multivariate quantiles in hydrological frequency analysis, Environmetrics, Volume 22 (2011) no. 1, pp. 63-78 | DOI | MR

[10] Di Bernardino, Elena; Rullière, Didier Distortions of multivariate distribution functions and associated level curves: Applications in multivariate risk theory, Insurance: Mathematics and Economics, Volume 53 (2013) no. 1, pp. 190 -205 | DOI | MR | Zbl

[11] Di Bernardino, Elena; Rullière, Didier On certain transformations of Archimedean copulas : Application to the non-parametric estimation of their generators, Dependence Modeling, Volume 1 (2013), pp. 1-36 | Zbl

[12] Di Bernardino, Elena; Rullière, Didier On tail dependence coefficients of transformed multivariate Archimedean copulas, Submitted, <hal-00992707v2> (2014) | HAL | MR | Zbl

[13] Deheuvels, P. La fonction de dépendance empirique et ses propriétés, Académie Royale de Belgique. Bulletin de la Classe des Sciences, Volume 65 (1979) no. 5, pp. 274-292 | MR | Zbl

[14] Durante, Fabrizio; Foschi, Rachele; Sarkoci, Peter Distorted Copulas: Constructions and Tail Dependence, Communications in Statistics - Theory and Methods, Volume 39 (2010) no. 12, pp. 2288-2301 http://eprints.imtlucca.it/709/ | MR | Zbl

[15] Dimitrova, Dimitrina S; Kaishev, Vladimir K; Penev, Spiridon I GeD spline estimation of multivariate Archimedean copulas, Computational Statistics & Data Analysis, Volume 52 (2008) no. 7, pp. 3570-3582 | MR | Zbl

[16] Erdely, Arturo; González-Barrios, José M.; Hernández-Cedillo, María M. Frank’s condition for multivariate Archimedean copulas, Fuzzy Sets and Systems, Volume 240 (2014) no. 0, pp. 131 -136 | DOI | MR | Zbl

[17] Embrechts, Paul; Hofert, Marius Comments on: Inference in multivariate Archimedean copula models, TEST, Volume 20 (2011) no. 2, pp. 263-270 | DOI | MR | Zbl

[18] Embrechts, Paul; Puccetti, Giovanni Bounds for functions of multivariate risks, Journal of Multivariate Analysis, Volume 97 (2006) no. 2, pp. 526-547 | DOI | MR | Zbl

[19] Genest, Christian; Nešlehová, Johanna; Ziegel, Johanna Inference in multivariate Archimedean copula models, TEST, Volume 20 (2011) no. 2, pp. 223-256 | DOI | MR | Zbl

[20] Genest, Christian; Rivest, Louis-Paul On the multivariate probability integral transformation, Statistics & Probability Letters, Volume 53 (2001) no. 4, pp. 391-399 | MR | Zbl

[21] Genest, Christian; Rémillard, Bruno Validity of the parametric bootstrap for goodness-of-fit testing in semiparametric models, Annales de l’Institut Henri Poincaré, Probabilités et Statistiques, Volume 44 (2008) no. 6, pp. 1096-1127 | DOI | MR | Zbl

[22] Genest, Christian; Rèmillard, Bruno; Beaudoin, David Goodness-of-fit tests for copulas: A review and a power study, Insurance: Mathematics and Economics, Volume 44 (2009) no. 2, pp. 199 -213 | DOI | MR | Zbl

[23] Gräler, B.; van den Berg, M. J.; Vandenberghe, S.; Petroselli, A.; Grimaldi, S.; De Baets, B.; Verhoest, N. E. C. Multivariate return periods in hydrology: a critical and practical review focusing on synthetic design hydrograph estimation, Hydrology and Earth System Sciences, Volume 17 (2013) no. 4, pp. 1281-1296 http://www.hydrol-earth-syst-sci.net/17/1281/2013/ | DOI

[24] Hofert, M.; Pham, D. Densities of nested Archimedean copulas, Journal of Multivariate Analysis, Volume 118 (2013) no. 0, pp. 37 -52 | MR | Zbl

[25] Ivan Kojadinovic; Jun Yan Modeling Multivariate Distributions with Continuous Margins Using the copula R Package, Journal of Statistical Software, Volume 34 (2010) no. 9, pp. 1-20 http://www.jstatsoft.org/v34/i09/

[26] Koning, Alex J.; Philip, Hans Franses Are Precipitation Levels Getting Higher? Statistical Evidence for the Netherlands, Journal of Climate, Volume 18 (2005), pp. 4701-4714

[27] McNeil, A.J.; Nešlehová, J. Multivariate Archimedean copulas, d-monotone functions and l 1 - norm symmetric distributions, The Annals of Statistics, Volume 37 (2009) no. 5B, pp. 3059-3097 | MR | Zbl

[28] Nelsen, Roger B. An introduction to copulas, Lecture Notes in Statistics, 139, Springer-Verlag, New York, 1999, xii+216 pages | MR | Zbl

[29] Nelsen, Roger B; Quesada-Molina, José Juan; Rodríguez-Lallena, José Antonio; Úbeda-Flores, Manuel On the construction of copulas and quasi-copulas with given diagonal sections, Insurance: Mathematics and Economics, Volume 42 (2008) no. 2, pp. 473-483 | MR | Zbl

[30] Nappo, Giovanna; Spizzichino, Fabio Kendall distributions and level sets in bivariate exchangeable survival models, Information Sciences, Volume 179 (2009), pp. 2878-2890 http://portal.acm.org/citation.cfm?id=1558390.1558504 | DOI | MR | Zbl

[31] Omelka, Marek; Gijbels, Irène; Veraverbeke, Noël Improved kernel estimation of copulas: weak convergence and goodness-of-fit testing, The Annals of Statistics, Volume 37 (2009) no. 5B, pp. 3023-3058 | MR | Zbl

[32] Reiss, R.-D.; Thomas, M. Statistical analysis of extreme values with applications to insurance, finance, hydrology and other fields, Birkhäuser Verlag, Basel, 2007 With 1 CD-ROM (Windows) | MR | Zbl

[33] Salvadori, G.; De Michele, C.; Durante, F. On the return period and design in a multivariate framework, Hydrology and Earth System Sciences, Volume 15 (2011) no. 11, pp. 3293-3305 http://www.hydrol-earth-syst-sci.net/15/3293/2011/ | DOI

[34] Salvadori, G.; De Michele, C.; Kottegoda, N.T.; Rosso, R. Extremes in Nature: An Approach Using Copulas., Springer-Verlag: Berlin, 2007

[35] Salvadori, G.; Durante, F.; Perrone, E. Semi-parametric approximation of Kendall’s distribution function and multivariate Return Periods, Journal de la Société Française de Statistique, Volume 153 (2012) no. 3 | MR | Zbl

[36] Segers, J. Diagonal sections of bivariate Archimedean copulas. Discussion of “Inference in multivariate Archimedean copula models” by Christian Genest, Johanna Nešlehová, and Johanna Ziegel, TEST, Volume 20 (2011), pp. 281-283 | MR

[37] Serfling, Robert Quantile functions for multivariate analysis: approaches and applications, Statistica Neerlandica, Volume 56 (2002) no. 2, pp. 214-232 Special issue: Frontier research in theoretical statistics, 2000 (Eindhoven) | DOI | MR | Zbl

[38] Sungur, Engin A.; Yang, Yimin Diagonal copulas of Archimedean class., Communications in Statistics. Theory and Methods, Volume 25 (1996) no. 7, pp. 1659-1676 | DOI | MR | Zbl

[39] Wand, M.P.; Jones, M.C. Comparison of smoothing parameterizations in bivariate kernel density estimation, Journal of the American Statistical Association, Volume 88 (1993), pp. 520-528 | MR | Zbl

[40] Wand, M.P.; Jones, M.C. Multivariate plug-in bandwidth selection, Computational Statistics, Volume 9 (1994), pp. 97-116 | MR | Zbl

[41] Wysocki, Włodzimierz Constructing Archimedean copulas from diagonal sections, Statistics and Probability Letters, Volume 82 (2012) no. 4, pp. 818 -826 | DOI | MR | Zbl

[42] Zhang, X.; King, M. L.; Hyndman, R. J. A Bayesian approach to bandwidth selection for multivariate kernel density estimation, Computational Statistics & Data Analysis, Volume 50 (2006) no. 11, pp. 3009-3031 | MR | Zbl